What Parents Should Know About Fentanyl
October 31, 2022
Overdose deaths among U.S. teens have risen at an alarming rate due to the proliferation of fentanyl.
The synthetic opioid was involved in 884 adolescent deaths in 2021 – up from 253 just two years earlier, according to a 2022 report published by the Journal of the American Medical Association.
It’s more important than ever for parents to talk to their kids about the dangers of fentanyl, as well as other drugs and alcohol.
What Is Fentanyl?
Fentanyl is a powerful opioid that is legally prescribed for severe pain, but it is also found in many illicit drugs, such as counterfeit pills that are manufactured to resemble prescription drugs. An amount equal to 10-15 grains of table salt is enough to kill a person, according to the U.S. Drug Enforcement Administration (DEA).
Most counterfeit pills resemble prescription oxycodone 30 mg pills (M30s), but they can also mimic other medications, such as Adderall and Xanax. Fentanyl also can be found in cocaine, methamphetamine and heroin. Teens and adults who take illicit drugs often aren’t aware the substances are laced with fentanyl.
“Fatal overdoses have occurred when people thought they were using another substance but it was contaminated with fentanyl,” says Jerri Rose, MD, Associate Division Chief and Education Director for Pediatric Emergency Medicine at University Hospitals Rainbow Babies and Children’s.
Fentanyl can seriously harm young children who accidentally come into contact with it, Dr. Rose says. “Young kids can get unintentionally get exposed to fentanyl. This is something we have seen more commonly over the last several years, which is frightening because the effects can be deadly,” she says.
“The emergence of “rainbow fentanyl” – brightly colored pills, powders and blocks made to look like candy – has created an even greater risk for kids. The DEA issued an alert in August about rainbow fentanyl, saying the drugs had been seized in 26 states that month.
How Parents Can Protect Their Kids From Fentanyl
Parents of young children should keep all medications up and away from children.
“All medications and toxic substances need to be locked up or in a safe spot where young children can’t get access,” Dr. Rose says.
Teach young children to not put anything in their mouths unless a trusted adult says it’s okay. “Also, when your children are visiting another household, make sure medications are locked up and out of reach,” Dr. Rose says.
Parents of school-aged children should talk with them about drugs in general, and the extreme dangers of taking pills not prescribed to them.
Share with them the trends and dangers related to fentanyl-laced substances. A significant number of high school and college students purchase from dark web drug markets or through social media. They often believe they are purchasing Adderall or Xanax, which may be tainted with fentanyl.
Talk to teens about how to handle situations if they encounter offers for pills or other drugs, including through social media."Parents need to discuss this with their kids and make sure they feel comfortable coming to them about it,” Dr. Rose says.
Previous studies have shown that school-aged children want to hear more information about drugs from their parents, and that children exposed to frequent anti-drug messages at home are less likely to become users.
Signs of Opioid Overdose or Poisoning
Children and teens who ingest fentanyl can become sleepy or lose consciousness completely. Their breathing becomes very shallow and weak. They can become limp and have a significant decrease in their heart rates and blood pressure. Their pupils often become constricted. They can have a change of color, appearing extremely pale and/or having blue lips.”
- Marked change in activity level – confusion, lethargy
- Cold, clammy skin
- Change in pupil size (small pupils)
- Slowed, shallow breathing
- Pale skin and/or blueness of the lips
“Parents observing these symptoms should call 9-1-1,” Dr. Rose says. “Responding to symptoms of overdose is not something you want to wait around on.”
Also, she adds, parents should inform paramedics and other members of the health care team if they suspect their child came into contact with fentanyl or other toxic substances. Medical workers can administer naloxone to reverse opioid overdose symptoms.
With young children, in particular, responders may not recognize that symptoms are fentanyl-related and parents may be reluctant to tell them, Dr. Rose says.
Knowing about any substances a child may have been exposed to is critical to administering the necessary medical treatments as quickly as possible.
University Hospitals Rainbow Babies & Children’s has the region’s largest coordinated network of pediatric primary care providers, committed to delivering the very best care to children of all ages. Find a UH Rainbow pediatric practice near you.